25 May Ohio Officials Issue Warning After Spike In Drug Overdose Deaths
Ohio law enforcement and health officials are warning residents to be extra cautious around illicit drugs, following a spike in overdoses this week that officials believe was caused by fentanyl found in cocaine and methamphetamine.
On Sunday (May 19), officials in Hamilton County, which includes the city of Cincinnati, warned about a spike in overdoses. The county saw at least 15 emergency room visits caused by overdoses in the 24 hours leading up to 6 a.m. on May 19.
“Fentanyl continues to be a major cause of overdose and is being mixed with cocaine and meth,” Tom Synan, a local police chief, said in a Facebook post sharing the press release. “Stopping fentanyl coming into the country should be the national priority. This will continue until it is. More needs to be done.”
In the release, officials warned law enforcement to not field test drugs, and to use safety equipment like gloves. The warning encouraged people to carry extra doses of the overdose drug Narcan, and to administer it any time someone was overdosing, even if they didn’t think they had ingested opioids. It also encouraged active drug users to take precautions like never using alone.
In addition, it warned people not to leave the hospital against medical advice after receiving Narcan, the opioid overdose-reversing drug, since certain opioids can last longer than the drug and people can possibly overdose again hours after receiving it.
On May 23, officials in Cuyahoga County, which includes Cleveland, issued a similar warning. There, seven people died from overdoses over two days, according to Fox 8 Cleveland.
“The recent spike in overdose deaths, which has also been noted across Ohio, is concerning and still likely a result of fentanyl. Fentanyl is continuing to impact our communities, both in the City of Cleveland and suburbs,” said Dr. Thomas Gilson, Cuyahoga County medical examiner, in a statement on Thursday (May 23).
In a post sharing that statement, Synan wrote, “Fentanyl is still cause of immediate OD/deaths on its own in cocaine & meth. Those using any street drugs should carry Narcan. If you use drugs no matter where you live, your race or religion—fentanyl could be in your drugs. Almost half of OD deaths across the country involving cocaine and meth have had fentanyl in it or used with it. You don’t know what’s in your drugs. Even if you do—you are not being ‘safe’ with illicit fentanyl. No illicit drug is ‘safe.’”